Michigan, 2021

Damaging Winds in Michigan, August 24, 2021

August 24, 2021 · NWS DTX · 17 events in 9 counties and zones

Thunderstorms moving through in the evening hours produced sporadic wind damage, mainly north of M-59.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through in the evening hours produced sporadic wind damage, mainly north of M-59.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 24, 3:17 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 24, 3:17 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
417 PM EDT Tue Aug 24 2021

.DISCUSSION...

Very hot and extremely humid conditions are in place across
Southeast Michigan with temperatures near 90 and heat indices
between 95-100 degrees. Will need to account for convective and
cloud trends for Wednesday, but a heat advisory may be needed for
a portion of Southeast Michigan.

Complex and difficult forecast period both in the near term and
during the next 24 hours as Southeast Michigan remains at the edge
of robust +3000 J/kg MLCAPE reservoir. Latest development has been
the persistence of the NE Wisconsin MCS. In fact, the convective
line has shown a better organization in relation to the weak shear
vector over the past hour. The main question is what will become of
this thunderstorm activity as it crosses Lake Michigan. SPC issued a
SWOMCD earlier to address it. High frequency hires solutions have
been of little use showing an early dissipation of thunderstorm
activity, or not showing any activity at all. This has significantly
lowered confidence in the NWP data. The two governing factors on
large scale forcing include: deeper, elevated thetae advection that
occurring over central Lake Michigan and dynamic midlevel subsidence
over Southeast Michigan that is occuring due to strong anticyclonic
flow.  Nil to low confidence exists moving forward, but will be
watching the remnants of this Lake Michigan thunderstorm pushing
eastward in what will likely be a weakened state. Elevated warm
advection is expected to become removed from the main instability
reservoir. Extrapolation of upstream activity carries into northern
sections of the cwa after 01Z.  Another possibility is that the
upstream convection does dissipate completely, then regenerates on
some very modest increase in low level jet forcing. The new activity
could then develop over central sections of Lower Michigan before
digging southward into the cwa after 06Z tonight. The potential also
exists, outlined in the earlier 1205 PM Update discussion, for
isolated convection to fire this afternoon after 20Z for portions of
Southeast Michigan south of I 96. The last scenario that certainly
remains possible is the 6.0 kft agl capping inversion holds over
Southeast Michigan and brings very little activity overnight (see
24.12Z Euro).

Given the magnitude and depth of instability, the potential exists
for isolated strong to severe thunderstorm activity this evening and
tonight. Extremely low deep layer shear will be a limiting factor on
convective vigor, however, strong wind gusts of 60 mph will be
possible. Given slow storm movement of less than 20 mph and
potential for training in a NW to SE gradient, the potential exists
for torrential rainfall rates of 1 to 2 inches per hour.

Relatively higher confidence exists that weak shortwave energy
traversing the top of the ridge and better focus of elevated warm
advection invof of the northern Great Lakes will result in
thunderstorm development over the western U.P., northwoods of
northern Wisconsin overnight. A consistent model signal that brings
the outflow of this activity into the Saginaw Bay region and
northern Thumb after 10Z Wednesday. The same consensus then sags the
composite outflow and shallow trigger for ascent through Southeast
Michigan between 12-19Z Wednesday. Some timing outliers exist but the
HREF and NAM are in agreement with this earlier timing. High CAPE is
again advertised with MLCAPE values reaching and exceeding 3000
J/kg. Little to no deep layer shear is forecasted with 0-6km bulk
shear at 10 knots or less. The potential will exist for isolated
strong to severe thunderstorm wind gust, Southeast Michigan is
designated as a Marginal risk for severe weather in the latest
SWODY2. The item of most concern for Wednesday will be the potential
for heavy rainfall. Both forward and backbuilding corfidi vectors
are at less than 10 knots which brings training into play.

Strong stable high pressure is then forecasted to develop over much
of Canada for the middle and end of the week. An establishment of
zonal flow will occur over the Great Lakes region causing the edge
of greatest heat and instability to continue to eclipse the area.
The big question is whether or not the 925-725mb baroclinic zone can
settle south of the Michigan. Current indications are that it will
struggle which brings a long duration of heat and humidity, highs of
near 90 and dewpoints in the 70sm to Southeast Michigan. Proximity
to the jet also brings the potential for wet and active weather but
low model performance brings extremely low confidence to timing and
coverage during this much warmer than normal period.

&&

.MARINE...

A diffuse high pressure system will bring continued light winds
through the midweek period, with only a slight uptick in southwest
flow through Wednesday late morning and afternoon which will result
in light gusts around 15 knots across the Saginaw Bay. Otherwise, a
warm and humid air mass will hold across the Great Lakes region
through the midweek period which will result in continued chances
for shower and thunderstorm activity. A week cold front will then
drop late Wednesday into Thursday which will back flow from
southwest to northwest, and will bring additional chances for
showers and thunderstorms through the day.

&&

.HYDROLOGY...

A very hot and humid airmass will bring the potential for shower and
thunderstorm activity to Southeast Michigan tonight and Wednesday.
Low confidence exists in thunderstorm coverage and timing but the
potential exists for widespread rainfall amounts of .5 to 1.0 inch
across Southeast Michigan by Wednesday evening. Isolated flooding in
urban and flood-prone regions will be possible.

&&

.PREV DISCUSSION...
Issued at 119 PM EDT Tue Aug 24 2021

AVIATION...

VFR conditions continue through the day under SCT to BKN cu.
Confidence in evening thunderstorm activity remains low as shortwave
ridging influence holds over the region maintaining respectable
subsidence in the mid-levels. Some signal in a few hi-res solutions
try to break the cap after 22Z over central MI however am not fully
buying into those outcomes so have kept out TSRA mentions. This
changes tonight as the remnants of the thunderstorm complex
currently over WI/MN works into the lower peninsula. While
uncertainty is still high on how well this complex survives into MI,
chances are still there for overnight/early morning convection
focused over the northern TAF sites of FNT and MBS. Too much
uncertainty attm to add mentions for sites further south.

DTW THRESHOLD PROBABILITIES...

* Medium for ceiling 5000 ft or less early this afternoon, low late
  afternoon into tonight.

* Low in thunderstorms late tonight into Wednesday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...CB
MARINE.......AM
HYDROLOGY....CB
AVIATION.....KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 24, 3:42 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
442 PM EDT Tue Aug 24 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-252045-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
442 PM EDT Tue Aug 24 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. The strongest storms
will be capable of producing wind gusts to 60 MPH as they move from
northwest to southeast at 30 MPH. Any thunderstorm that develops
tonight will be capable of producing intense rainfall rates.
Increasing heat and humidity across the region will increase the
chances for thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High temperatures are expected to reach near 90 degrees with heat
indices reaching between 95 and 100 degrees for portions of Southeast
Michigan. A Heat Advisory may be needed.

There will be periodic chances for thunderstorms from Wednesday
through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-252045-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
442 PM EDT Tue Aug 24 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. The strongest storms
will be capable of producing wind gusts to 60 MPH as they move from
northwest to southeast at 30 MPH. Any thunderstorm that develops
tonight will be capable of producing intense rainfall rates.
Increasing heat and humidity across the region will increase the
chances for thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periodic chances for thunderstorms from Wednesday
through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

In the hours before

Special weather statement, Aug 24, 5:01 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
601 PM EDT Tue Aug 24 2021

MIZ047-048-053-242330-
Bay MI-Saginaw MI-Midland MI-
601 PM EDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Bay, Saginaw and
Midland Counties through 730 PM EDT...

At 600 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Vogel Center to near Mount
Pleasant to near Carson City. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Oil City around 615 PM EDT.
  Coleman around 620 PM EDT.
  Sanford and Edenville around 635 PM EDT.
  Marion Springs around 640 PM EDT.
  Merrill around 645 PM EDT.
  St. Charles around 700 PM EDT.
  Kawkawlin and Linwood around 710 PM EDT.
  Pinconning around 715 PM EDT.

Other locations impacted by these storms include Carrollton,
Garfield, Arthur, Fenmore, Crump, Gera, Buena Vista Township,
Indiantown, Bombay and Hemlock.

These storms may strengthen as they track into the region over the
next hour or so.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4381 8461 4383 8417 4400 8416 4400 8405
      4391 8404 4392 8391 4390 8388 4374 8391
      4370 8389 4363 8369 4323 8370 4322 8370
      4322 8393 4319 8393 4314 8437 4347 8437
      4347 8461
TIME...MOT...LOC 2200Z 255DEG 29KT 4408 8496 4362 8475 4325 8481

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DG

The radar

The Grand Rapids radar (KGRR), 124 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Midland

When
August 24, 5:24 PM EST
Where
Midland County, 2.81 mi N of Gordonville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.610, -84.370

A tree was reported down.

Thunderstorm Wind, Midland

When
August 24, 5:24 PM EST
Where
Midland County, 2.86 mi WNW of Sanford
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.690, -84.430

Multiple trees and wires reported down in Jerome Township.

Thunderstorm Wind, Midland

When
August 24, 5:46 PM EST
Where
Midland County, 1 mi W of Midland
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.620, -84.250

Multiple trees and wires reported down in city of Midland.

Thunderstorm Wind, Bay

When
August 24, 5:57 PM EST
Where
Bay County, 1.5 mi W of Bay City
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.600, -83.910

Multiple trees and wires reported down in Bay City.

Thunderstorm Wind, Saginaw

When
August 24, 6:10 PM EST
Where
Saginaw County, 2.12 mi ESE of Fordney
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.390, -83.960

A tree fell onto the road.

Thunderstorm Wind, Bay

When
August 24, 6:12 PM EST
Where
Bay County, 1.22 mi SW of Aplin Beach
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.610, -83.800

Multiple trees and wire reported down in Hampton Township.

Thunderstorm Wind, Saginaw

When
August 24, 6:14 PM EST
Where
Saginaw County, 1.38 mi S of Carrollton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.430, -83.920

A tree fell onto the road.

Thunderstorm Wind, Shiawassee

When
August 24, 6:16 PM EST
Where
Shiawassee County, New Lothrop
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.120, -83.970

A tree fell onto the road.

Thunderstorm Wind, Livingston

When
August 24, 6:50 PM EST
Where
Livingston County, 2.07 mi S of Cohoctah Center
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
42.720, -84.000

Trees reported down on road.

Thunderstorm Wind, Genesee

When
August 24, 6:52 PM EST
Where
Genesee County, 2.31 mi SSW of Flint
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.000, -83.700

An 8 inch diameter tree limb reported down.

Thunderstorm Wind, Genesee

When
August 24, 6:55 PM EST
Where
Genesee County, 1.71 mi NE of Rankin
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.940, -83.710

A tree fell onto the road.

Thunderstorm Wind, Livingston

When
August 24, 7:04 PM EST
Where
Livingston County, 1.02 mi W of Brighton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.530, -83.790

A large tree limbs was blown down onto the road.

Thunderstorm Wind, Wayne

When
August 24, 7:24 PM EST
Where
Wayne County, 0.51 mi W of Wyandotte
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.200, -83.180

Large tree branches reported down on the road.

Thunderstorm Wind, Macomb

When
August 24, 8:15 PM EST
Where
Macomb County, 2.57 mi SE of (Mtc)mt Clemens/Self
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
42.570, -82.800

Thunderstorm Wind, St. Clair

When
August 24, 8:33 PM EST
Where
St. Clair County, 1.23 mi S of Algonac Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.582, -82.578

Up to 25 downed wires from Harsens Island to St. Clair.

Thunderstorm Wind, St. Clair

When
August 24, 8:38 PM EST
Where
St. Clair County, Algonac
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.620, -82.530

Numerous trees and power lines down in Algonac.

Thunderstorm Wind, St. Clair

When
August 24, 8:45 PM EST
Where
St. Clair County, 1.31 mi SW of Marine City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.709, -82.501

Large tree limb reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979997, 979998, 980000, 980002, 980004, 980003, 980006, 980008, 980013, 980014, 980009, 980012, 980015, 980010, 980030, 980011, 980028.